Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 67, NWS Quad Cities, IA

June 10, 2002Stephenson County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 10, 2002, 6:13 PM CDT for Stephenson County, Illinois. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2002, 6:13 PM CDT (23:13 UTC)
Expired
Jun 10, 2002, 6:45 PM CDT
In force
32 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Stephenson County, IL

The radar

The Milwaukee radar (KMKX), 100 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2002-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2002-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1152 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 102313
SVRMLI
ILC177-102345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
613 PM CDT MON JUN 10 2002

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STEPHENSON COUNTY IN NORTHWEST ILLINOIS

* UNTIL 645 PM CDT

* AT 612 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE
  THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 2 MILES NORTHEAST
  OF LENA...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   WINSLOW BY 617 PM CDT.
   CEDARVILLE BY 620 PM CDT.
   ORANGEVILLE BY 625 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4243 8997 4228 8984 4261 8903 4282 8921

REA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:39 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Jun 10, 2:39 PM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
239 PM CDT MON JUN 10 2002

FORECAST CHALLENGE CONTINUES TO CENTER ON SHOWERS AND THUNDERSTORMS
OVER NEXT 48 HOURS. AT 18Z...SURFACE ANALYSIS SHOWED LOW PRESSURE
CENTER OVER SE ND WITH COLD FRONT TRAILING S-SE INTO SE CO. AT UPPER
LEVELS...RIDGE DOMINATED SE CONUS WITH STRONG LOW OVER NRN ROCKIES.
RESULTING DEEP SOUTHERLY FLOW HAS PROVIDED VERY MOIST AIRMASS ACROSS
CWFA WITH MIDDAY DEWPOINTS INTO 70S AT SURFACE...AND 12Z SOUNDINGS
SHOWING H85 READINGS ABOVE 14 C...AND PRECIPITABLE WATER 1.8 AT DVN.
THUNDERSTORMS THIS MORNING MAINLY ASSOCIATED WITH H5 WAVE PASSING TO
NORTH WITH WEAK OMEGA LOBE TRAILING S ACROSS WRN IL INTO NE MO
CONTINUING TO FIRE TSRA EARLY THIS AFTERNOON.

MODELS INITIALIZED WELL AND WERE NOT TOO FAR APART IN NEAR TERM WITH
HANDLING OF MAIN UPPER FEATURES. AVN HAD BEST HANDLE ON QPF COVERAGE
AT 18Z...WITH OTHER MODELS TOO FAR BACK INTO CENTRAL AND EASTERN IA.
AVN WAS ALSO PREFERED IN SHORT TERM WITH LOCATION OF WEAK H5
SHORTWAVES. HOWEVER...AVN QPF WAY OVERDONE OVER NW CWFA THIS
AFTERNOON AND THUS BLEND OF AVN AND ETA USED FOR FIRST FEW PERIODS.
BEYOND...AVN IS STRONGER AND SLOWER WITH UPPER LOW ALONG US/CAN
BORDER. AT SURFACE...COLD FRONT PASSES THROUGH ON TUESDAY WITH AVN
CONTINUING ITS PROGRESS SOUTH WHILE ETA HANGS IT UP OVER SE IA. WILL
GO ALONG WITH COMPROMISE FRONTAL POSITION FOR WEDNESDAY AND KEEP
POPS GOING IN THE SOUTH.

WITH CONVECTION CURRENTLY STARTING TO FIRE IN EASTERN IA AT EDGE OF
AREA THAT HAS HAD MOST SUNSHINE TODAY...WILL HAVE TO WAIT UNTIL LAST
MINUTE FOR AREAL COVERAGE THIS EVENING IN IA WITH SCATTERED COVERAGE
EXPECTED IN EVENING IN IL AND MO. MAIN OVERNIGHT FORCING WILL BE
WEAK H7 WAVE SEEN ON WATER VAPOR IMAGERY MOVING INTO SE NEB. THIS
SHOULD BE MAIN TRIGGER FOR TSRA OVER MAINLY NORTHWEST ZONES WELL
AFTER SUNSET. FOCUS ON TUESDAY WILL BE CONVERGENCE ALONG FRONT IN
AFTERNOON. GUIDANCE SCATTERED POPS LOOK TOO LOW AND WILL RAISE TO
LIKELY. WHERE FRONT STALLS OUT TUESDAY NIGHT AND WEDNESDAY WILL BE
CRITICAL AS MID LEVEL FLOW BECOMES PARALLEL TO FRONT WITH FAVORABLE
MOISTURE POOLING TO SET UP HEAVY RAINFALL POTENTIAL. TOO MUCH
UNCERTAINTY FOR MENTION IN ZONES NOW...BUT WILL CONTINUE TO MENTION
IN SIG WX OUTLOOK AND HAVE TO BE MONITORED BY MID SHIFT FOR POSSIBLE
HYDROLOGIC OUTLOOK ISSUANCE. WILL CONTINUE LIKELY POPS FOR TUESDAY
NIGHT AND THEN TRIM CHANCE POPS TO SOUTH FOR WEDNESDAY. AVN PLACES
QPF ACROSS AREA THURSDAY WITH H5 LOW PASSING JUST TO NORTH. UKMO AND
ECMWF HOLD IT BACK FURTHER NORTH AND WILL LEAVE DRY WORDING FOR NOW.

EXTENDED...NOT MUCH AGREEMENT IN MEDIUM RANGE GUIDANCE WITH UPPER
LOW AND LONG WAVE TROUGH MOVING OUT OF GREAT LAKES. MRF IS MOST
PROGRESSIVE...WITH H5 LOW IN SE ONTARIO...WHILE UK AS FAR WEST AS
MSP. WITH UPPER TROUGH OR H5 CYCLONIC CIRCULATION PASSING THROUGH ON
FRIDAY...AFTERNOON SHOWERS CANNOT BE RULED OUT AND HAVE INTRODUCED
CHANCE POPS. NW FLOW OVER WEEKEND WITH MRF INDICATING SHOWERS WITH
EMBEDDED SHORTWAVE AND WEAK SURFACE FRONT. WILL LEAVE DRY FOR
NOW...BUT INTRODUCE POPS FOR MONDAY AS RETURN FLOW SETS UP WITH HIGH
PLAINS LOW AND FRONTOGENESIS ALONG IA/MN BORDER.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

DLS

In the hours before

Local storm report, Jun 10, 4:23 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
423 PM CDT MON JUN 10 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    2 N MUSCATINE             IA   54 MPH TSTM GUST
06/10/02   MUSCATINE                      REPORTED BY COOPERATIVE
                                          OBSERVER.

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.